Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 17, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jul 20, 2023, 11:08 PM CDT for Finney County, Gray County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2023, 11:08 PM CDT (04:08 UTC)
- Expired
- Jul 21, 2023, 2:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Finney County, KS, Gray County, KS
The radar
The Dodge City radar (KDDC), 45 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1470 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted.
940
WGUS53 KDDC 210408
FFWDDC
KSC055-069-210715-
/O.NEW.KDDC.FF.W.0017.230721T0408Z-230721T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
1108 PM CDT Thu Jul 20 2023
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Eastern Finney County in southwestern Kansas...
Gray County in southwestern Kansas...
* Until 215 AM CDT.
* At 1108 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Cimarron, Ingalls, Ensign, Charleston and Kalvesta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3826 10067 3826 10023 3783 10023 3783 10022
3765 10022 3770 10065
FLASH FLOOD...RADAR INDICATED
$$
TATROWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:12 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Jul 20, 6:12 PM CDT, 4 hours 56 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 612 PM CDT Thu Jul 20 2023 ...Updated Aviation... .SHORT TERM...(This evening through Friday night) Issued at 111 PM CDT Thu Jul 20 2023 Currently, there is some light showers and isolated thunderstorms across NW Kansas. This activity is the most immediate short term concern and would have little impacts overall and only impact the NW zones. Otherwise, the main rain event is for mid to late evening tonight. Our 12Z RAOB measured a PWAT of 1.55". This is above normal for the time of year. By this evening, the forecast PWAT is expected to be in the 1.25 to 1.75" range. We are dealing with a very moist atmosphere and the QPF amounts we have forecast bears this out. For storms, afternoon thunderstorms will develop along the higher terrain of Colorado. This activity will eventually shift SE as the evening wears on and should push across the Kansas prairie later this evening. The best timing of this activity is 6 pm to midnight. The main two threats are damaging convective outflows of 60+ mph and very heavy rainfall with localized flooding possible. Amounts of 1-3" will be possible for at least half of the FA. Have expanded the Flood Watch farther east to account for this possible evolution. Rainfall amounts of 2 to 5" inches cannot be ruled out either in more isolated spots. Have the highest of confidence in our western zones for heavy rainfall. Storms will quickly move out of the FA during the early morning hours. This is our last shot at precipitation for a while, so hopefully most of you see some good amounts with preferably less severe storms. Again, damaging winds is a distinct possibility as this MCS rolls across the Kansas plain. For Saturday, the atmosphere will have been worked over. Not expecting any storms in the wake of the MCS. Highs tomorrow will be extremely pleasant with values in the upper 70s. Get out and enjoy the highs because Summer and its ugly high temperatures rears its head for the rest of the extended period. .LONG TERM...(Saturday through Thursday) Issued at 111 PM CDT Thu Jul 20 2023 The rest of the extended period with be hot and dry. Sunday will be the transition day with highs in the 80s. Monday and beyond, 90s will prevail. A 597 dm high will plant itself across the greater region and will be the impetus for the hot weather. Storm chances looks nil as the anticyclone continues. Highs will be in the mid to upper 90s with a few 100s degree readings possible as well. Lows are expected to range in the upper 60s to lower 70s. Dewpoints are not forecast to be as high as they have been, so there are no slam dunk heat headlines that are obvious for now. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 606 PM CDT Thu Jul 20 2023 As of 23Z a line of thunderstorms is currently affecting the DDC airport with wind gust potential of 50 kts or greater coming in through 2330Z. The next line of storms has developed in Colorado and will be entering western Kansas after 01Z and affecting the GCK, LBL, and HYS terminals between 02-07Z and the DDC terminal 03-08Z. Main threat with these storms will be heavy rain and strong damaging wind which could once again be as high as 50 kts and surface visibilities reduced to below 2SM at the peak of the strongest part of the storms. Most of the thunderstorm threat should be finished by 09Z and we will be left with post storm lower clouds through 18Z which could leave MVFR flight conditions. Then we should see VFR flight categories from 18Z-00Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 80 61 87 / 90 20 0 0 GCK 62 77 59 87 / 90 20 0 0 EHA 62 76 59 88 / 80 20 10 0 LBL 64 77 60 88 / 90 20 10 0 HYS 62 82 61 89 / 90 20 0 0 P28 66 80 63 87 / 90 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch until 3 AM CDT /2 AM MDT/ Friday for KSZ030-043>045- 061>064-074>080-084>090. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Tatro
Hazardous weather outlook, Jul 20, 2:55 AM CDT, 20 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 255 AM CDT Thu Jul 20 2023 KSZ030-031-043>046-061>066-074>081-084>090-210800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 255 AM CDT Thu Jul 20 2023 /155 AM MDT Thu Jul 20 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are likely to roll across southwest KS tomorrow afternoon into the overnight hours. Primary hazard will be damaging wind gusts in excess of 70 mph, however an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
In the hours before
Special weather statement, Jul 20, 9:04 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
904 PM CDT Thu Jul 20 2023
KSZ043-062-063-210230-
Finney KS-Kearny KS-Scott KS-
904 PM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of northeastern Kearny,
northwestern Finney and southwestern Scott Counties through 930 PM
CDT...
At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Modoc, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Kearny, northwestern Finney and southwestern Scott Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern and west central Kansas.
&&
LAT...LON 3827 10135 3826 10113 3842 10113 3834 10082
3806 10101 3826 10136
TIME...MOT...LOC 0204Z 289DEG 14KT 3831 10121
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HOVORKASpecial weather statement, Jul 20, 9:59 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
959 PM CDT Thu Jul 20 2023
KSZ061-062-210345-
Kearny KS-Hamilton KS-
959 PM CDT Thu Jul 20 2023
...Strong thunderstorms will impact portions of Hamilton and
northwestern Kearny Counties through 1045 PM CDT/945 PM MDT/...
At 959 PM CDT/859 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Tribune to near
Hartman. Movement was southeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Coolidge around 915 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3826 10204 3827 10126 3825 10124 3783 10158
3774 10204
TIME...MOT...LOC 0259Z 327DEG 37KT 3854 10168 3816 10220
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
HOVORKASpecial weather statement, Jul 20, 10:19 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1019 PM CDT Thu Jul 20 2023
KSZ063-076-077-210345-
Gray KS-Finney KS-Haskell KS-
1019 PM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of southwestern Finney,
northwestern Gray and northeastern Haskell Counties through 1045 PM
CDT...
At 1018 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Garden City, moving southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pierceville and Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
&&
LAT...LON 3796 10110 3809 10083 3791 10036 3761 10074
TIME...MOT...LOC 0318Z 305DEG 30KT 3796 10088
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
HOVORKASpecial weather statement, Jul 20, 10:48 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1048 PM CDT Thu Jul 20 2023
KSZ063-077-078-210415-
Gray KS-Finney KS-Ford KS-
1048 PM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of northwestern Ford,
south central Finney and central Gray Counties through 1115 PM CDT...
At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Pierceville, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Charleston around 1100 PM CDT.
Other locations in the path of this storm include Cimarron and
Ingalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
&&
LAT...LON 3773 10065 3774 10065 3774 10067 3779 10083
3801 10075 3787 10012 3758 10023
TIME...MOT...LOC 0348Z 290DEG 28KT 3787 10070
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
HOVORKASpecial weather statement, Jul 20, 10:52 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1052 PM CDT Thu Jul 20 2023
KSZ084-085-210415-
Stevens KS-Morton KS-
1052 PM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of southern Morton and
southwestern Stevens Counties through 1115 PM CDT...
At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilburton, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Rolla around 1055 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
&&
LAT...LON 3721 10194 3704 10123 3703 10123 3700 10125
3699 10204
TIME...MOT...LOC 0352Z 289DEG 31KT 3704 10171
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HOVORKALocal storm report, Jul 20, 10:59 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1059 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM Flash Flood 1 NNW Garden City 37.99N 100.87W
07/20/2023 Finney KS Public
Report from mPING: Street/road flooding;
Street/road closed; Vehicles stranded.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Edwards, Kiowa, Pratt | 44 min |
| Jul 20, 7:42 PM CDT | Special Weather Statement | DDC | Pratt | 33 min |
| Jul 20, 8:55 PM CDT | Flash Flood Warning | DDC | Scott | 3 hr |
| Jul 20, 9:04 PM CDT | Special Weather Statement | DDC | Scott | 26 min |
| Jul 20, 9:59 PM CDT | Special Weather Statement | DDC | Hamilton | 46 min |
| Jul 20, 10:17 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 43 min |
| Jul 20, 10:19 PM CDT | Special Weather Statement | DDC | Finney | 26 min |
| Jul 20, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny, Scott | 40 min |
| Jul 20, 10:36 PM CDT | Flash Flood Warning | DDC | Finney | 5 hr |
| Jul 20, 10:48 PM CDT | Special Weather Statement | DDC | Gray | 27 min |
| Jul 20, 10:52 PM CDT | Special Weather Statement | DDC | Morton | 23 min |
| Jul 20, 10:54 PM CDT | Flash Flood Warning | DDC | Kearny | 3 hr |
| Jul 20, 10:54 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny, Scott | 51 min |
| Jul 20, 11:18 PM CDT | Tornado Warning | DDC | Finney, Grant, Gray, Haskell, Kearny, Meade | 24 min |
| Jul 20, 11:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Meade | 52 min |
| Jul 20, 11:39 PM CDT | Special Weather Statement | DDC | Stevens | 36 min |
| Jul 20, 11:53 PM CDT | Flash Flood Warning | DDC | Edwards, Ford, Hodgeman | 3 hr |
| Jul 20, 11:54 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward, Stevens | 51 min |
| Jul 21, 12:05 AM CDT | Flash Flood Warning | DDC | Haskell | 3 hr |
| Jul 21, 12:07 AM CDT | Special Weather Statement | DDC | Ford | 38 min |
| Jul 21, 12:34 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 41 min |
| Jul 21, 12:37 AM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 23 min |
| Jul 21, 12:38 AM CDT | Flash Flood Warning | DDC | Ford, Gray, Meade | 3 hr |
| Jul 21, 1:03 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa | 57 min |
| Jul 21, 1:52 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 53 min |
| Jul 21, 1:54 AM CDT | Areal Flood Warning | DDC | Clark, Finney, Ford, Gray, Haskell, Hodgeman and 4 more | 10 hr |
| Jul 21, 2:40 AM CDT | Special Weather Statement | DDC | Morton | 50 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.